Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2012, 7:13 PM CDT for Butler County, Harvey County, Sedgwick County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 14, 2012, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3266 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446
WUUS53 KICT 150013
SVRICT
KSC015-079-173-150100-
/O.NEW.KICT.SV.W.0161.120715T0013Z-120715T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF WHITEWATER...AND MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
POTWIN...WHITEWATER...TOWANDA AND BENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
3779 9700 3777 9715
TIME...MOT...LOC 0014Z 018DEG 7KT 3803 9709
HAIL...<.75IN
WIND...60 MPH
$$
DARMOFAL2 follow-up statements
312
WWUS53 KICT 150030
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT SAT JUL 14 2012
KSC015-079-173-150100-
/O.CON.KICT.SV.W.0161.000000T0000Z-120715T0100Z/
SEDGWICK KS-HARVEY KS-BUTLER KS-
730 PM CDT SAT JUL 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUTLER...SOUTHEASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES UNTIL
800 PM CDT...
AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF
WHITEWATER...AND MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
POTWIN...TOWANDA...BENTON AND RURAL AREAS OF NORTHEAST SEDGWICK
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
3779 9700 3777 9715
TIME...MOT...LOC 0029Z 011DEG 13KT 3796 9710
HAIL...<.75IN
WIND...60 MPH
$$
DARMOFAL696
WWUS53 KICT 150051
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT JUL 14 2012
KSC015-079-173-150101-
/O.EXP.KICT.SV.W.0161.000000T0000Z-120715T0100Z/
SEDGWICK KS-HARVEY KS-BUTLER KS-
751 PM CDT SAT JUL 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER...
SOUTHEASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES WILL EXPIRE AT
800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM FOR AREAS JUST NORTHEAST OF GREATER WICHITA.
LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
3779 9700 3777 9715
TIME...MOT...LOC 0051Z 011DEG 13KT 3788 9712
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:27 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 14, 6:27 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT SAT JUL 14 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ANTICIPATE ISOLD DIURNALLY-DRIVEN TSRA OCCURRING OVER CNTRL & SC KS TO DISSIPATE BY 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS THROUGH LATE SUN NGT WITH SE WINDS <10KTS GRADUALLY SHIFTING TO THE S 10-15KTS LATE SUN MORNING. && .PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUL 14 2012/ DISCUSSION... FORECAST CHALLENGE: TEMPERATURES AND POPS ARE THE BIGGEST ISSUES FOR THIS FORECAST. THE QUESTIONABLE TEMPS ARE MAINLY IN THE END OF THE FORECAST PERIOD...WHILE POP UNCERTAINTY IS FROM SUNDAY INTO MONDAY. MODEL VARIABILITY IS AIDING THE CONFUSION FOR THESE FORECAST ELEMENTS. SYNOPSIS: A LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH THAT DRAPED THROUGH YESTERDAY IS ANTICIPATED TO STAY OVER EASTERN TEXAS...AND THE RIDGE APPEARS TO STAY OVER THE CENTRAL PLAINS. TONIGHT TO MONDAY: THERE IS A SURFACE LOW ALONG THE ROCKIES THAT WILL MINIMALLY IMPACT CENTRAL AND EASTERN KANSAS AS PART OF IT SPLITS FOR A NORTHEASTWARD TRACK. A REMAINING PIECE OF THE LOW WILL STAY IN THE HIGH PLAINS AND IS ANTICIPATED TO INCREASE AFTERNOON WIND SPEEDS IN CENTRAL KANSAS ON SUNDAY AFTERNOON FOR A BIT OF RELIEF FROM THE HEAT. TEMPERATURES ACROSS THE FORECAST AREA ARE GOING TO STAY AROUND 100. THE TRACK OF THE UPPER LEVEL LOW IN EASTERN TEXAS IS UNKNOWN BASED ON THE DISCREPANCIES BETWEEN THE MODELS...SO ITS LEVEL OF INFLUENCE IS A TOSS UP AT THIS TIME. THERE IS INDICATION THAT IT WILL STAY OVER TEXAS AND FINALLY VENTURE NORTHWARD FOR MONDAY. MODEL SOUNDINGS FOR MONDAY SHOW A BIT OF INVERSION AND SOME LIMITED INSTABILITY FOR CENTRAL AND SOUTH CENTRAL...HOWEVER THERE IS A LACK OF CONSISTENCY FOR THIS AREA. SOUTHEAST KANSAS DOES NOT APPEAR TO HAVE THE SAME INVERSION...BUT THE AMOUNT OF INSTABILITY IS UNCERTAIN. DID KEEP IN THE SLIGHT CHANCES FOR SOUTHEAST KANSAS FOR MONDAY AFTERNOON AND EARLY EVENING...BUT DO NOT KNOW IF THERE COULD BE CHANCES PRIOR. INCREASED POPS FOR SUNDAY EVENING INTO MONDAY DURING THE DAY...BUT LEFT THEM BELOW VISIBLE CHANCES GIVEN UNCERTAINTY. TUESDAY TO SATURDAY: PERSISTENCE IS THE NAME OF THE GAME FOR THIS PART OF THE FORECAST. OPTED TO KEEP WITH THE TREND FOR HIGHER MAX TEMPERATURES ON FRIDAY AND SATURDAY FOR THE AREA AS THE RIDGE OF HIGH PRESSURE SEEMS TO BE FIRMLY PLANTED. TEMPS AT 850MB INCREASE DURING THIS TIME PERIOD FROM 22 TO 28 DEGREES CELSIUS DEPENDING ON THE MODEL WITH A DECENT EASTWARD PROGRESSION OF THE 24 DEGREE CELSIUS ISOTHERM AT THE END OF THE WEEK. THIS MEANS SURFACE TEMPERATURES WILL BE ROUGHLY 10 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 99 73 98 / 10 10 10 10 HUTCHINSON 72 98 72 98 / 10 10 10 10 NEWTON 71 97 72 97 / 10 10 10 10 ELDORADO 71 97 71 96 / 10 10 10 10 WINFIELD-KWLD 72 98 73 97 / 10 10 10 10 RUSSELL 71 102 72 100 / 10 10 10 10 GREAT BEND 71 100 71 99 / 10 10 10 10 SALINA 73 100 73 99 / 10 10 10 10 MCPHERSON 71 99 72 98 / 10 10 10 10 COFFEYVILLE 71 97 72 96 / 10 10 10 20 CHANUTE 71 97 72 96 / 10 10 10 20 IOLA 71 97 72 96 / 10 10 10 20 PARSONS-KPPF 71 97 72 96 / 10 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 14, 4:27 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT SAT JUL 14 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL BE AROUND 100 DEGREES ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON HEAT INDICES WILL RISE ABOVE 100 DEGREES FOR MUCH OF THE REGION ON SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE KANSAS TURNPIKE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JAKUB/PEARCE
In the hours before
Special weather statement, Jul 14, 4:44 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT JUL 14 2012
KSZ067-142215-
RENO-
444 PM CDT SAT JUL 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RENO COUNTY...
AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 20 MILES WEST OF
HUTCHINSON...AND MOVING SOUTH AT 10 MPH.
DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3793 9809 3780 9822 3788 9842 3801 9843
3811 9831 3806 9811
TIME...MOT...LOC 2143Z 027DEG 8KT 3797 9826
DARMOFALSpecial weather statement, Jul 14, 7:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUL 14 2012
KSZ052-068-069-083-150030-
BUTLER-HARVEY-MARION-SEDGWICK-
700 PM CDT SAT JUL 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...EASTERN HARVEY...SOUTHEAST
MARION AND NORTHEAST SEDGWICK COUNTIES...
AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CASSODAY...OR 18 MILES
NORTHWEST OF EUREKA...AND MOVING SOUTH AT 15 MPH. OTHER STRONG
STORMS WERE LOCATED JUST EAST OF PEABODY AND ELBING...MOVING SOUTH
AT 15 MPH.
DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL AFFECT AREAS JUST NORTHEAST OF WICHITA THROUGH 730 PM.
&&
LAT...LON 3780 9727 3818 9726 3821 9685 3809 9685
3808 9652 3780 9652
TIME...MOT...LOC 2358Z 014DEG 11KT 3797 9656
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Jul 14, 7:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.